Granular cells as a marker of early amiodarone hepatotoxicity

Dhanpat Jain, Christopher Bowlus, James M. Anderson, Marie E. Robert

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

Hepatotoxicity due to chronic amiodarone (AD) use is well described. However, hepatitis occurring after acute administration of AD has only occasionally been reported and the pathologic findings in the liver in this condition have not been well characterized. We describe an idiosyncratic reaction, in a 40-year-old man after 6 weeks of oral AD therapy, consisting of acute hepatitis, which resolved after withdrawal of the drug. The liver biopsy showed clusters of cells with granular cytoplasm. These cells were characterized as macrophages, and phospholipid membranous inclusions were demonstrated ultrastructurally in the granular cells and in the hepatocytes. Pathologists and clinicians should be aware of this subtle histologic finding when looking for evidence to support AD hepatotoxicity.

Original languageEnglish (US)
Pages (from-to)241-243
Number of pages3
JournalJournal of Clinical Gastroenterology
Volume31
Issue number3
DOIs
StatePublished - 2000
Externally publishedYes

    Fingerprint

Keywords

  • Adverse reaction
  • Amiodarone
  • Histopathology

ASJC Scopus subject areas

  • Gastroenterology

Cite this